HomeAnswersNeurologyoptic neuritisCan I take steroids for my recent bout of optic neuritis?

Can steroids be administered to an individual who has recently completed a seven-month steroid therapy for optic neuritis?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At September 18, 2022
Reviewed AtOctober 5, 2023

Patient's Query

Hi doctor,

I am a patient with a history of MS. I have had several bouts of optic neuritis, and I do not take steroids due to their awful side effects. However, I was recently admitted to a hospital for two weeks as I had lost feeling in my legs, accompanied by spasticity and walking issues. I was under a five-day course of 1000 mg IV Solu-Medrol and the treatment was completed seven months ago. But for the past four days, I began to have symptoms of optic neuritis again, including pain during movement of my right eye and shaky vision in the right eye. This is my sixth bout of optic neuritis and the second bout in my right eye.

As the side effects of the steroids are very harsh, and I am getting past them from my last treatment. I am wondering if I should get treated with steroids or not. A neurologist has confirmed this bout of ON is due to an afferent defect in the right eye. Also, I am currently taking 3 mg long-lasting Hydromorphone. So my question is whether I should get treated with the given steroid dosage and whether it can prevent vision loss if I treat it at the early stages.

Please help.

Answered by Dr. Aida Abaz Quka

Hi,

Welcome to icliniq.com.

I went through your query and understood your concern.

I would not recommend taking another treatment with Solu-Medrol (Methylprednisolone), considering the short period of time since your last IV (intravenous) therapy. For this reason, I suggest you start with oral steroids (Prednisone, a glucocorticoid) as a possible treatment option. It is also important to check aquaporin-4 antibody titer for possible neuromyelitis optica, which is a different disorder compared to MS (Multiple sclerosis) and with other treatment options. Plasmapheresis would be another treatment option for steroids. If the aquaporin-4 antibody result is negative, I suggest you to discuss with your doctor regarding starting a disease-modifying therapy (I would suggest taking Ocrelizumab, an immunosuppressive agent), considering the high frequency of your relapses.

Kindly consult a specialist, talk with them, and take the medications with their consent.

I hope you will find this information helpful.

Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Aida Abaz Quka
Dr. Aida Abaz Quka

Neurology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy